Connecticut, 2002

Winter Storm in Connecticut, November 27, 2002

November 27, 2002 · NWS ALY · 1 event in 1 county or zone

1 winter storm, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Nov 26, 10:30 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Nov 26, 10:30 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBANY NY
1030 PM EST TUE NOV 26 2002

DISC...UPDATED ZONES ON THE STREET. FIRST
HIT OF SNOW JUST SATURATING  LOWER LEVELS
WITH LITTLE /NO ACCUMULATION CWA VALLEYS
BELOW 1000 FT AS OF 10 PM EVENING. BETTER
AFTER MIDNIGHT WHEN DYNAMICS COME TO PLAY.
EXPECT HEAVIER BAND AROUND  I-84 FROM CSI
POTENTIAL CONTRIBUTIONS...HOWEVER QUICK
LOOK AT NEW ETA BACKING OFF QPF.  GW

EARLIER FULL DISC BELOW...

DISC...
...WILL HOIST WINTER WEATHER ADVISORIES WITH THIS PACKAGE...

.SHORT TERM...
MDLS IN FRLY GD AGMNT WITH THIS FCST SHWG LOW SYS ACRS THE TN VLY/OH
VLY MOVG QUICKLY EWD AND REDVLPG OFF THE MID ATL CST AND THEN MOVG
PARALLEL TO LI PASSING S OF THE CWA. LKS AS IF SWATH OF MD SNWS TO
PASS ACRS THE SERN ZNS TNGT AND WED. WL HOIST ADVSRY FOR THIS RGN
GOING WITH 4-6 INCHES. MDLS ARE NOW A BIT FASTER WITH THIS SYS SO LK
FOR SNW TO BREAK OUT ACRS THE RGN TNGT ARND MID OR SO WITH SNW
COMING TO AN END ARND MIDDAY. THIS WILL BODE WELL FOR HOLIDAY TRVEL
WHCH CAN BE PUT OFF UNTIL LTR IN THE DAY. BURST OF MOD SNW WL OCCURE
BTWN 10-14Z. WL TAPER OFF AMNTS AS YOU MOV N OF THE MID HUDSN VLY
WITH ONLY UP TO 2 INCHES ACRS THE ADRNDCKS. COORD VIA WWE WHICH
WORKED REAL WELL AND COORD VIA PHONE WITH OKX/BGM TO BLND SRN ZNS.
WL ISSUE A SPS FOR THE REST OF THE CWA JUST TO MENT SNWFL NMBRS
SINCE ITS A HOLIDAY TRVL DAY. WL TAKE A BLND OF FWC/MAV NMBRS FOR
THE FCST PD. FROM CEMPABOY...THERE MAY ALSO BE SOME POTENTIAL FOR
BANDING ACRS THE CATSKILLS...MID HUDSON VLY AND INTO LITCHFIELD...
AS ETA DEPICTS WEDGE OF -EPV OVERLAPPING AREA OF DECENT
FRONTOGENESIS JUST ABOVE 700MB.

.LONG TERM...
SYS MOVS QUKLY AWAY ON WED AND MUCH CLDR AIRMASS FILTERS INTO THE
RGN FOR THANKSGIVING DAY AND INTO THE WEEKEND WITH SLGHT MODERATION.
SERIES OF WK DISTBNCE MOVS ACRS THE RGN FROM FRIITHRU SUNDAY BRNG
THE NXT THREAT OF PCPNS ACRS THE RGN.

..HYDROLOGICAL STATUS...NO HYDRO PROBLEMS EXPECTED.

.ALY...WINTER WEATHER ADVISORY...NYZ058>061-NYZ063>066-CTZ001-MAZ001.
Hazardous weather outlook, Nov 26, 4:01 AM EST, 19 hours 59 minutes before
CTZ001-MAZ001-NYZ032-033-038>043-047>054-058>061-063>066-VTZ013-014-
270830-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
401 AM EST TUE NOV 26 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...
1 TO 3 INCHES OF SNOW IS LIKELY FROM ALBANY SOUTH AND EAST LATE
TONIGHT INTO WEDNESDAY MORNING. ACROSS THE ADIRONDACKS AMOUNTS WILL
BE AN INCH OR TWO.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER PLEASE SEND SNOWFALL
REPORTS TO THE NATIONAL WEATHER SERVICE.

.DAYS TWO THOUGH SEVEN...
GENERALLY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...HOWEVER
THE REGION WILL EXPERIENCE A PROLONGED PERIOD OF WELL BELOW NORMAL
TEMPERATURES AND OCCASIONAL LIGHT SNOW OR SNOW SHOWERS THURSDAY
NIGHT INTO SATURDAY...WHICH COMBINED WITH PEAK HOLIDAY TRAVEL MAY
CAUSE SOME DISRUPTION.

SNYDER

In the hours before

Special weather statement, Nov 26, 9:44 PM EST, 2 hours 16 minutes before
NYZ032-033-038>043-047>054-VTZ013-014-270930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
944 PM EST TUE NOV 26 2002

..HOLIDAY TRAVEL TO BE AFFECTED BY SNOW OVERNIGHT AND WEDNESDAY...

SNOW WILL OVERSPREAD THE REGION OVERNIGHT...WITH THE HEAVIEST SNOW
WELL SOUTH OF INTERSTATE 90...CLOSER TO INTERSTATE 84.

SNOW TOTAL ACCUMULATIONS THOROUGH WEDNESDAY AFTERNOON WILL RANGE 2 TO
4 INCHES ACROSS THE GREATER CAPITAL DISTRICT.  ACROSS THE MOHAWK
VALLEY AND SOUTHERN VERMONT...TOTAL ACCUMULATIONS WILL RANGE 1 TO 3
INCHES. LIGHTER SNOWFALL AMOUNTS WILL FALL ACROSS THE ADIRONDACKS.

THE MAIN IMPACT OF THIS STORM WILL OCCUR LATE TONIGHT AND ON
WEDNESDAY MORNING. THE COMBINATION OF A WINTER STORM...AND ONE OF
THE BUSIEST TRAVEL DAYS OF THE YEAR...BEING THE DAY BEFORE
THANKSGIVING...COULD RESULT IN TRAVEL PROBLEMS AND DELAYS.

LISTEN TO NOAA WEATHER RADIO...THE OFFICIAL VOICE OF THE NATIONAL
WEATHER SERVICE...FOR FURTHER STATEMENTS...AND POSSIBLE WATCHES AND
WARNINGS. UPDATES WILL BE ISSUED IN A TIMELY MANNER FROM THE
NATIONAL WEATHER SERVICE AS THIS STORM DEVELOPS.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/ALY

WILEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Litchfield

When
November 27, 12:00 AM EST to 3:00 AM EST
Where
Litchfield forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

An area of low pressure developed along the Delmarva pennisula during the evening hours of November 26. Cold enough air was in place across northwest Connecticut, so that most precipitation associated with the storm was in the form of snow. The storm moved fairly quickly out to sea early on the 27th, but was still able to deposit a swath of heavy snow across portions of Litchfield County. Bakersville reported 8.6 inches of snow, while Thomston Dam reported 7.0 and Torrington 7.7 inches. Unlike the previous winter storm, no unusual weather related problems were reported to the National Weather Service with this one.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2002Every state in 2002This day in weather historyWarnings in Connecticut, November 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5322676.